By Kimberly Pargeon, MD
Assistant Professor of Clinical Neurology, Weill Cornell Medical College
Dr. Pargeon reports no financial relationships relevant to this field of study.
SYNOPSIS: Tranexamic acid (TXA) is a commonly used antifibrinolytic drug that has been associated with increased risk of postoperative seizures. The authors reviewed the incidence, risk factors, and clinical features of these seizures, as well as potential mechanisms. They also proposed treatments and interventions for preventing TXA-related seizures.
SOURCE: Lecker I, et al. Tranexamic acid-associated seizures: Causes and treatment. Ann Neurol 2016;79:18-26.
Tranexamic acid (TXA) is one of the most commonly used antifibrinolytic drugs, often utilized in the perioperative setting to reduce the risk of blood loss and to decrease the need for blood transfusions. TXA is a synthetic lysine-analogue that competitively inhibits the conversion of plasminogen to plasmin, thus reducing fibrin-containing clots.1 In general, antifibrinolytic agents are safe with few serious side effects, but recent observational studies and case reports have shown an increased incidence of associated seizures, mostly with TXA, and often are associated with cardiac procedures, which can lead to increased length of stay and higher mortality rates.2
Per the authors, “off-label” indications and usages for TXA have greatly expanded; thus, retrospective analyses have shown an increased incidence of TXA-associated seizures from 0.5-1.0% to 6.4-7.3% as higher dosages of TXA are used.2 Several other risk factors have also been identified, including female gender, > 70 years of age, poor overall health status, and certain health conditions, including renal dysfunction and previous neurological or cardiovascular disorders. Seizures also more commonly are associated with cardiac surgeries, particularly those with prolonged cardiopulmonary bypass time or prolonged aortic cross-clamp time, although seizures have been reported with non-cardiac and non-operative procedures.
The authors described reports of accidental intrathecal injection of TXA, which provide some insight into the clinical features. Patients initially experience severe back pain radiating below the waist with burning pain in the lower extremities and gluteal region, but most notably, this is followed by involuntary “jerking” or myoclonic movements involving the lower extremities and face, which rapidly progress to generalized tonic-clonic seizures.2 In postoperative cardiac patients, TXA-related seizures typically manifest as generalized tonic-clonic activity, although focal seizures have been reported. Interestingly, approximately 20% may experience similar myoclonic activity. Seizures typically last a few minutes and occur within about 5 to 8 hours postoperatively when IV sedation is being weaned. Although status epilepticus typically is not seen, approximately 30-60% of patients can have recurrent episodes within 1-2 days.2
TXA seems to have a direct proconvulsant effect on the central nervous system. In experimental animal models, direct application of TXA to the cortex or injection into the cisterna magna leads to generalized seizures. The authors described a study in which cerebrospinal fluid (CSF) and serum levels of TXA were measured and compared at varying points in patients undergoing cardiac surgery with cardiopulmonary bypass. They found that although the peak serum concentration tended to be 10 times higher than those in the CSF, the decline in the CSF lagged behind that in serum and it often failed to decrease even after the infusion was stopped, as opposed to the serum that quickly declined after the infusion was stopped.2
At a molecular level, TXA appears to directly increase the excitability of neuronal networks by reducing inhibitory neurotransmission, likely either by affecting GABA-A or glycine receptors. Although TXA is a competitive antagonist of GABA-A receptors, studies have shown that TXA inhibits receptors only at concentrations higher than those typically detected in the CSF. Instead, the authors postulated that glycine receptors are the more likely target, of which TXA is a structural analogue. Glycine receptors can generate both synaptic currents and tonic inhibitory currents, and the latter have been found to be 10 times more sensitive to TXA.2
Although there are no IV selective glycine receptor agonists, drugs that reverse this inhibitory effect may be useful in treating TXA-related seizures. For instance, anesthetics, such as isoflurane and propofol, have been shown to fully reverse TXA inhibition of tonic glycine receptors, thus increasing receptor function. Under appropriate circumstances, anesthetics can be considered for treatment and/or prevention of TXA-associated seizures. In cases where the patient is not intubated, benzodiazepines could also be considered, but these will upregulate GABA-A receptors, as opposed to affecting glycine receptors. Finally, prevention may be the best treatment by reducing the dosage of TXA when the patient may be at increased risk for postoperative seizures, such as the case with renal dysfunction. However, this should be weighed against reducing the efficacy the drug.2
TXA-associated seizures are a relatively infrequent complication, but the incidence is increasing, especially as the off-label indications are expanding and as higher dosages are used. The primary goal of this review, however, is recognition that seizures in the postoperative period can be a potential complication related to this medication. If clinicians do not recognize this key point, treatment selection and potential outcomes can be significantly affected. Because TXA seems to involve glycine receptors, anesthetics, such as isoflurane or propofol, are likely to be more effective treatments than traditional anti-epileptic drugs in the acute setting. In general, however, the more prudent strategy may be to prevent TXA-related seizures by using the lowest effective dosage, especially for patients who are at higher risk, such as older patients or those with underlying chronic disease, such as renal dysfunction.
- Ng W, et al. Tranexamic acid: A clinical review. Anaesthesiol Intensive Ther 2015;47:339-350.
- Lecker I, et al. Tranexamic acid-associated seizures: Causes and treatment. Ann Neurol 2016;79:18-26.